Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Albany, NY

May 24, 2000Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 24, 2000, 6:17 PM EDT for Rensselaer County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2000, 6:17 PM EDT (22:17 UTC)
Expired
May 24, 2000, 6:45 PM EDT
In force
28 min
Issued by
NWS Albany, NY
Area
Whole counties

County Rensselaer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS51 KALY 242217
SVRALB
NYC083-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMPTON MANOR...MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER WYANTSKILL...2 MILES NORTHWEST OF WEST SAND LAKE...5 MILES
  SOUTHEAST OF TROY AT 625 PM EDT
  3 MILES NORTHWEST OF AVERILL PARK AT 630 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBANY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EAST CENTRAL NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR EASTERN NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 24, 2:50 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT WED MAY 24 2000

.DISC...

FIRST ROUND OF PRECIP JUICED THINGS UP OVERNITE CLEARING OUT OF
THE FCST AREA MID MORNING.  A SOMEWHAT ISOLATD SHRA/TSRA WENT THRU
THE MOHAWK VALLEY THRU CAP DISTRICT.  THAT SYSTM RIPPG THRU BERKSHIRE
COUNTY AS I WRITE.

MAIN ITEM OF INTEREST IS THE MCS MOVING THRU CNTRL NY WHICH SHD MOVE
INTO FCST AREA BY LATE PM.  AHEAD OF THIS SYSTM SUN WAS HEATING THE
WET GRND FROM THE EARLIER STORMS WITH RESULTG INCREAS IN TEMP...
DEWPT...AND THETAE. SPC WATCH 338 CURRNTLY IN EFFCT INCLUDS WSTRN
ADKS AND MOHAWK VALLEY.  ANTICIPATE THIS MAY BE MOVED EASTWRD LATER
THIS PM.

TROF NORTH OF SFC LO PEGGED BY NCEP TO PASS THRU FCST AREA DURG
MIDDLE OF NITE AND AM IN AGREEMENT. HAVE KEPT PREV FCST OF TSTMS
ENDG BY MIDNITE WRN ZONES AND ARND 3AM EASTRN ONES.  HAVE REFINED
THUR FCST TO SHWRS AND CHC TSTMS DURING AFTERNOON AS RESULT OF
INSTABILITY.  AIRMSS BECOMES STABLE BY THURSDAY EVENING...SO HAVE
DROPPED POPS AND MENTION OF PRECIP.

BY 12Z SAT...WARM FRONT APPROACHES THE REGION AS SFC LO APPROACHES
FROM THE MISSISSIPPI VALLEY.  THE MRF MOVES THE LOW THRU THE AREA
SUNDAY NITE...THUS THE POSSIBLITY OF SHWRS/TSTORMS OVER THE WEEKEND

ALY...NY ERN...SVR TSTM WATCH TIL 7PM NYZ032-033-038>040-047
   ...VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

KILPATRICK

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.